South Carolina, 2011

Flash Flooding and Hail in South Carolina, August 12, 2011

August 12, 2011 · NWS CHS · 10 events in 6 counties and zones

A stationary front was present over southeast South Carolina. This in combination with a very moist and unstable air mass favored the development of showers and thunderstorms during peak heating hours in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$9,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A stationary front was present over southeast South Carolina. This in combination with a very moist and unstable air mass favored the development of showers and thunderstorms during peak heating hours in the afternoon. A few thunderstorms became strong as weak perturbations in the mid levels passed over the forecast area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 12, 11:35 AM EST, 53 minutes earlier.

Area forecast discussion, Aug 12, 11:35 AM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1235 PM EDT FRI AUG 12 2011

...LOCALLY HEAVY RAINS AND A RISK FOR FLOODING TODAY...

.SYNOPSIS...
A WEAK TROUGH OF LOW PRESSURE WILL REMAIN OVER THE SOUTHEAST STATES
INTO THE UPCOMING WEEKEND. A COLD FRONT WILL APPROACH THE AREA FROM
THE WEST SUNDAY AND MOVE THROUGH THE REGION SUNDAY NIGHT. HIGH
PRESSURE WILL THEN REBUILD OVER THE AREA THROUGH MUCH OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CONVECTION IS EVOLVING AS EXPECTED WITH A CLUSTER OF TSTMS
STEADILY EXPANDING ACROSS THE CHARLESTON TRI-COUNTY AREA AND
COLLETON COUNTY. SATELLITE SHOWS WHAT APPEARS TO BE AN OUTFLOW
BOUNDARY LURKING FROM NEAR WALTERBORO THROUGH ALLENDALE COUNTY.
CONVECTION MAY BACK BUILD ALONG THIS SOON. HAVE ADJUSTED POPS UP
IN THIS AREA FOR THE NEXT FEW HOURS.

DEWPOINTS ARE HOLDING IN THE UPPER 70S/LOWER 80S ALONG THE
SOUTHERN SOUTH CAROLINA COAST WHICH IS HELPING TO PUSH HEAT
INDICES NEAR 105 IN SOME AREAS. DO NOT ANTICIPATE THIS TO LAST TOO
LONG AS CONVECTION EXPANDS...BUT MUCH OF BEAUFORT COUNTY AND
COASTAL JASPER COUNTIES COULD SEE 2-3 HOURS OF 105-106 PRIOR TO
CONVECTION. WILL HOLD OFF ON THE ISSUANCE OF A HEAT ADVISORY FOR
THIS AREA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
CONVERGENCE SHOULD WANE DURING THE EVENING WITH CONVECTION LIKELY
TO ROLL THROUGH MUCH OF THE FORECAST AREA IN GEORGIA PRIOR TO
SUNSET. A LATE NIGHT SHORT WAVE LOOKS FAIRLY FORMIDABLE AND WILL
LIKELY REDEVELOP SOME CONVECTIVE RAINS IN SE SOUTH CAROLINA AFTER
MIDNIGHT AND WE HAVE KEPT SOME CHANCE POPS GOING ALL NIGHT IN
THE CHARLESTON TRI-COUNTY AREA. INLAND SE GEORGIA SHOULD BE DRY
AFTER MID EVENING WITH SOME ISOLATED CONVECTION ALONG COASTAL
GEORGIA WITH THE LAND BREEZE CONVERGENCE AND THE TAIL OF THE
MID LEVEL SHORT WAVE MOVING IN. THE MAIN THREAT WILL BE SOME
HEAVY DOWNPOURS POSSIBLE OVERNIGHT ALONG THE COAST.

SATURDAY...LATEST MODEL SOLUTIONS SHOW A WEAK SURFACE BOUNDARY
LINGERING OVER NORTHERN ZONES SERVING AS A FOCUS FOR LOW LEVEL
CONVERGENCE/ISENTROPIC ASCENT AND DEEP MOIST CONVECTION THROUGH
THE MORNING HOURS...SO HAVE CARRIED SLIGHT CHANCE/LOW CHANCE POPS
SATURDAY MORNING HERE. BY AFTERNOON...THE BOUNDARY SHOULD WEAKEN
OR DISSIPATE DUE TO DAYTIME HEATING AND THE SEA BREEZE PUSH.
HIGHEST RAIN PROBABILITIES THEN APPEAR TO FOCUS INLAND AWAY FROM
THE IMMEDIATE COAST AND PARTICULARLY ACROSS SOUTHEAST GEORGIA
WHERE BEST SURFACE HEATING IS ANTICIPATED. WILL CARRY SLIGHT
CHANCE/LOW CHANCE POPS THROUGH THE AFTERNOON HOURS...WITH HIGHEST
PROBABILITIES IN LOCATIONS MENTIONED ABOVE. HIGHS ARE EXPECTED TO
TOP OUT AROUND 90 TO THE LOWER 90S NORTH AND IN THE LOWER TO
MIDDLE 90S SOUTH.

SATURDAY NIGHT...ANY LINGERING SHOWER/THUNDERSTORM ACTIVITY
SHOULD DIMINISH BY MIDNIGHT. RAIN FREE CONDITIONS THEN ANTICIPATED
THROUGH DAYBREAK SUNDAY AS THE DEEPEST MOISTURE AND STRONGEST
FORCING FOR ASCENT IN ASSOCIATION WITH THE APPROACHING COLD FRONT
REMAIN WELL WEST OF THE AREA. LOW TEMPERATURES SHOULD BOTTOM OUT
IN THE LOW TO MID 70S.

SUNDAY AND SUNDAY NIGHT...MODEL SOLUTIONS REMAIN IN GOOD
AGREEMENT SHOWING A COLD FRONT APPROACHING FROM THE WEST DURING
THE DAY THEN MOVING THROUGH THE REGION PRIOR TO DAYBREAK MONDAY.
THE COMBINATION OF DEEP MOISTURE...IMPRESSIVE DYNAMIC FORCING FOR
THIS TIME OF YEAR...AND THE AFTERNOON SEA BREEZE SHOULD RESULT IN
FAIRLY GOOD COVERAGE OF SHOWERS/THUNDERSTORMS ACROSS THE AREA.
THEREFORE...WILL CONTINUE WITH THE HIGH CHANCE POPS AREA WIDE.
WILL CONTINUE TO MENTION THE POTENTIAL FOR SEVERE WEATHER IN THE
HAZARDOUS WEATHER OUTLOOK AS WELL...WITH AN UNSEASONABLY STRONG
COLD FRONT AND DEEP UPPER LEVEL TROUGH MOVING THROUGH THE REGION
AND INTO A MODERATELY UNSTABLE AIRMASS. THE MAIN HAZARDS APPEAR TO
BE DAMAGING STRAIGHT LINE WINDS AND MARGINALLY SEVERE HAIL. HIGH
TEMPERATURES ARE EXPECTED TO TOP OUT IN THE LOW TO MID 90S.

EXPECT SHOWERS AND THUNDERSTORMS TO GRADUALLY DIMINISH FROM WEST TO
EAST SUNDAY NIGHT...BUT WILL CARRY RAIN CHANCES ALL AREAS THROUGH
THE NIGHT TO ACCOUNT FOR TIMING DIFFERENCES. LOW TEMPERATURES SHOULD
BOTTOM OUT IN THE LOW TO MID 70S.

MONDAY...GUIDANCE AGREES THAT THE DEEPEST MOISTURE AND STRONGEST
FORCING FOR ASCENT WILL HAVE SHIFTED OFFSHORE PRIOR TO
DAYBREAK...SO WILL KEEP THE FORECAST RAIN FREE. EXPECT
TEMPERATURES TO TOP OUT IN THE LOW TO MID 90S...BUT WITH LOWER
HUMIDITY VALUES IT WILL LIKELY FEEL COOLER THAN IT HAS OVER THE
PAST SEVERAL WEEKS.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
MODEL SOLUTIONS ARE IN GOOD AGREEMENT SHOWING HIGH PRESSURE AND A
DRIER AIRMASS BUILDING OVER THE SOUTHEAST STATES THROUGH MUCH OF
NEXT WEEK. AS A RESULT...WE CONTINUE TO EXPECT A DRY PERIOD OVER
SOUTHERN SOUTH CAROLINA AND SOUTHEAST GEORGIA...AND WILL KEEP THE
FORECAST RAIN FREE AT THIS TIME. TEMPERATURES ARE EXPECTED TO RUN
NEAR TO SLIGHTLY ABOVE NORMAL...ALTHOUGH LOWER HUMIDITY LEVELS WILL
MAKE IT FEEL QUITE A BIT MORE COMFORTABLE THAN THE PAST SEVERAL
WEEKS.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
KCHS...SHOWER AND TSTM CHANCES WILL INCREASE LATER THIS MORNING
AND ESPECIALLY THIS AFTERNOON AS THE SEA BREEZE GETS GOING AND ATLC
MOISTURE CONVERGES ALONG BOUNDARIES. WE CONTINUE TO TREND WITH
SCATTERED CB. RADAR TRENDS WILL EVENTUALLY DICTATE ANY INCLUSIONS OF
TSRA AND TIMING TRENDS AS THE DAY WEARS ON.

MODELS SUGGEST ATLC MOISTURE CONVERGENCE AND AN UPPER SHORT WAVE
WILL ENHANCE RAINS SOMEWHERE ALONG THE CENTRAL OR UPPER SOUTH
CAROLINA COAST AFTER MIDNIGHT TONIGHT. LOWER CIGS AND VSBYS POSSIBLE
IF THIS BAND SETS UP THROUGH THE CHARLESTON TRI-COUNTY.

KSAV...QUIET CONDITIONS/VFR WEATHER SHOULD PERSIST UNTIL AFTERNOON
CONVECTION BECOMES SCATTERED TO THE N AND POTENTIALLY WORKS S OVER
THE REGION THIS AFTERNOON. WE CONTINUE TO TREND BY MAINTAINING CB
INTO THE TAF. TONIGHT...GENERALLY VFR CONDITIONS SHOULD PREVAIL
BUT THERE IS A CHANCE FOR PATCHY MVFR VSBYS TOWARD 12Z/13.

EXTENDED AVIATION OUTLOOK...SCATTERED SHOWERS AND THUNDERSTORMS MAY
BRIEFLY REDUCE VSBYS AND/OR CIGS SATURDAY THROUGH SUNDAY...PRIMARILY
DURING THE AFTERNOON/EVENING HOURS. OTHERWISE VFR CONDITIONS SHOULD
PREVAIL.

&&

.MARINE...
COOLER DRIER AIR OVER THE MID ATLC REGION IS FORECAST TO INCITE
A WEAK WEDGE LIKE PATTERN OVER THE WATERS TODAY AND TONIGHT WITH
ONSHORE FLOW DEVELOPING. SPEEDS NOT EXPECTED TO TOP 15 KT BUT
WE SHOULD SEE A SUBTLE INCREASE IN SEAS FROM 1 FT AT DAYBREAK
TO CLOSER TO 2 FT BY LATE TODAY AND A SOLID 2 FT TONIGHT...
PERHAPS 2 TO 3 FT WELL OFF THE COAST.

SATURDAY THROUGH WEDNESDAY...A WEAK TROUGH OF LOW PRESSURE WILL
REMAIN OVER THE SOUTHEAST STATES ON SATURDAY. A COLD FRONT WILL
APPROACH THE AREA FROM THE WEST ON SUNDAY AND MOVE THROUGH THE
WATERS SUNDAY NIGHT. HIGH PRESSURE WILL THEN REBUILD OVER THE AREA
EARLY NEXT WEEK. OVERALL THE STRONGEST WINDS IN THE COASTAL WATERS
WILL BE AT NIGHT WITH NOCTURNAL SURGING AND ALONG THE COAST DURING
THE AFTERNOON/EVENING WITH THE SEABREEZE. WE DO EXPECT AN ENHANCED
SURGE SUNDAY AFTERNOON THROUGH SUNDAY NIGHT ASSOCIATED WITH THE COLD
FRONTAL PASSAGE. WIND SPEEDS COULD APPROACH SMALL CRAFT ADVISORY
LEVELS FOR PORTIONS OF THE WATERS DURING THIS PERIOD...BUT FOR NOW
WE HAVE KEPT WINDS JUST BELOW.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Aug 12, 3:32 AM EST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
432 AM EDT FRI AUG 12 2011

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-130900-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
432 AM EDT FRI AUG 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SEVERE THUNDERSTORMS...A STRONG COLD FRONT WILL APPROACH THE AREA
FROM THE WEST ON SUNDAY AND MOVE THROUGH THE REGION SUNDAY NIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND
SOME OF THESE COULD BECOME SEVERE WITH DAMAGING STRAIGHT LINE
WINDS BEING THE MAIN HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 12, 9:15 AM EST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1015 AM EDT FRI AUG 12 2011

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-122100-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
1015 AM EDT FRI AUG 12 2011

...HEAVY RAINFALL AND FLOODING POSSIBLE TODAY...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS MUCH OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST
GEORGIA TODAY. ANY THUNDERSTORMS THAT FORM COULD PRODUCE
TORRENTIAL RAINFALL IN A SHORT AMOUNT OF TIME. THIS MAY LEAD TO
LOCALIZED FLASH FLOODING...ESPECIALLY IN HIGHLY URBANIZED AREAS
SUCH AS SAVANNAH...BEAUFORT AND CHARLESTON AS WELL AS POOR
DRAINAGE AREAS IN MORE RURAL LOCATIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PEOPLE ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA ARE
ENCOURAGED TO MONITOR WEATHER CONDITIONS THROUGHOUT THE DAY. THIS
CAN BE DONE THROUGH NOAA WEATHER RADIO ALL HAZARDS...TV OR YOUR
LOCAL NEWS SOURCE. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD
BE PREPARED TO TAKE ACTION IF FLOODING DEVELOPS OR IF A FLASH
FLOOD WARNING IS ISSUED.

&&
Special weather statement, Aug 12, 11:22 AM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1222 PM EDT FRI AUG 12 2011

SCZ043>045-050-052-121700-
CHARLESTON-DORCHESTER-INLAND BERKELEY-INLAND COLLETON-TIDAL BERKELEY-
1222 PM EDT FRI AUG 12 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER...
CHARLESTON...BERKELEY AND COLLETON COUNTIES THROUGH 100 PM EDT...

AT 1216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR OAKBROOK...MOVING EAST AT 5 MPH. OTHER
STRONG THUNDERSTORMS WERE IN PORTIONS OF SOUTHERN BERKELEY COUNTY
AND IN CENTRAL COLLETON COUNTY.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ARCHDALE...COLLEGE PARK...COTTAGEVILLE...CROWFIELD PLANTATION...
DELEMAR CROSSROADS...DORCHESTER...GIVHANS...GIVHANS FERRY STATE
PARK...GOOSE CREEK...JEDBURG...KNIGHTSVILLE...LADSON...MIDDLETON
PLACE...NAVAL WEAPONS STATION CHARLESTON...RIDGEVILLE...ROUND O...
SANGAREE...SLANDS BRIDGE AND SUMMERVILLE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE
RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE
ROAD. SEEK AN ALTERNATE ROUTE.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3285 8022 3280 8057 3293 8065 3327 8036
      3316 8002 3297 7988
TIME...MOT...LOC 1620Z 258DEG 2KT 3295 8017
Local storm report, Aug 12, 11:25 AM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1225 PM EDT FRI AUG 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HEAVY RAIN       4 NNW MIDDLETON PLACE   32.95N  80.16W
08/12/2011  U0.00 INCH       DORCHESTER         SC   TRAINED SPOTTER

            SPOTTER REPORTED SEVERAL INCHES OF WATER ON THE ROADWAY
            DUE TO HEAVY RAIN AT THE INTERSECTION OF DORCHESTER AND
            LADSON ROAD. ROADS STILL PASSABLE AT THIS TIME.

&&

EVENT NUMBER CHS1100818

JHP
Special weather statement, Aug 12, 11:59 AM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1259 PM EDT FRI AUG 12 2011

SCZ044-045-050-052-121745-
CHARLESTON-DORCHESTER-INLAND BERKELEY-TIDAL BERKELEY-
1259 PM EDT FRI AUG 12 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER...
CHARLESTON AND BERKELEY COUNTIES THROUGH 145 PM EDT...

AT 1252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR CHARLESTON AIRPORT...MOVING EAST AT 10
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ARCHDALE...CAINHOY...CHARLES TOWNE LANDING...CHARLESTON AIRPORT...
CHARLESTON NAVAL COMPLEX...DANIEL ISLAND...DON HOLT BRIDGE...GOOSE
CREEK...HANAHAN...I-26/I-526 INTERCHANGE...MAGNOLIA GARDENS...MOUNT
PLEASANT REGIONAL AIRPORT...NAVAL WEAPONS STATION CHARLESTON...NORTH
CHARLESTON...SHADOWMOSS...WANDO AND WEST ASHLEY...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE
RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE
ROAD. SEEK AN ALTERNATE ROUTE.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3306 8000 3289 7975 3275 8006 3295 8014
TIME...MOT...LOC 1659Z 253DEG 11KT 3289 8002

The radar

The Charleston,SC radar (KCLX), 105 km away, was scanning. The volume nearest the first event began at 17:28 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Berkeley

When
August 12, 12:28 PM EST
Where
Berkeley County, 1.38 mi N of Inness to 1.62 mi N of Inness
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.000, -80.000

Law enforcement reported portions of Henry E Brown Boulevard were closed due to ponding of water from heavy rain.

Flash Flood, Charleston

When
August 12, 12:30 PM EST to 1:30 PM EST
Where
Charleston County, 0.9 mi NW of Ladson to 0.43 mi W of Ladson
Cause
Heavy Rain
Reported by
Public
Coordinates
32.990, -80.110

The public reported water up to car hoods off highway 78 in Ladson.

Hail, Jasper

When
August 12, 2:56 PM EST to 2:57 PM EST
Where
Jasper County, 0.9 mi NW of Grahamville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.480, -80.980

A spotter reported quarter size hail in Ridgeland, South Carolina.

Thunderstorm Wind, Jasper

When
August 12, 3:03 PM EST to 3:04 PM EST
Where
Jasper County, 1.36 mi ENE of Grahamville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.480, -80.950

Law enforcement reported trees down on Glover Road.

Thunderstorm Wind, Jasper

When
August 12, 3:05 PM EST to 3:06 PM EST
Where
Jasper County, 2.23 mi NW of Old House
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.470, -80.930

Law enforcement reported trees down on Chickadee Street.

Thunderstorm Wind, Jasper

When
August 12, 3:07 PM EST to 3:08 PM EST
Where
Jasper County, 1.81 mi SW of Old House
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.430, -80.920

Law enforcement reported trees down on Honey Lane.

Thunderstorm Wind, Beaufort

When
August 12, 3:25 PM EST to 3:26 PM EST
Where
Beaufort County, 2.92 mi W of Bluffton
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
32.230, -80.920

A fire department reported one tree down and on a car near the intersection of Highway 46 and Rose DHU Creek Plantation. One person was injured. Extent of injuries unknown.

Thunderstorm Wind, Beaufort

When
August 12, 3:30 PM EST to 3:31 PM EST
Where
Beaufort County, 4.5 mi SSW of Baileys Lndg
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Fire Department/Rescue
Coordinates
32.290, -80.910

A fire department reported a 4 to 5 inch diameter branch fell onto the fire department building, 5 miles south-southwest of Baileys Landing, South Carolina.

Thunderstorm Wind, Allendale

When
August 12, 3:30 PM EST to 3:31 PM EST
Where
Allendale County, 1.5 mi NNE of Millett
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.100, -81.520

Law enforcement reported one tree down near the intersection of Augusta Highway and Patterson Mill Road.

Thunderstorm Wind, Hampton

When
August 12, 4:55 PM EST to 4:56 PM EST
Where
Hampton County, 0.58 mi W of Furman
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.680, -81.190

Law enforcement reported a tree down and blocking both lanes of Cypress Creek Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2011Every state in 2011This day in weather historyWarnings in South Carolina, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342853, 342855, 343009, 343003, 343004, 343002, 343006, 343005, 343007, 343008.